Alert archive / Montana / Wind Chill Warnings in 2017

Wind Chill Warning 3, NWS Glasgow, MT

December 25, 20175 counties in Montana

NWS Glasgow, MT issued this wind chill warning at Dec 25, 2017, 3:02 AM MST for 5 counties in Montana. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 25, 2017, 3:02 AM MST (10:02 UTC)
Expired
Dec 25, 2017, 10:38 AM MST
In force
8 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 103 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
121 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WWUS45 KGGW 251002
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
302 AM MST Mon Dec 25 2017

...Very dangerous wind chills now impacting portions of northeast
Montana during Christmas holiday travel period...

.Arctic temperatures well below zero winds around 10 mph will
lead to dangerous wind chills at times through at least early
Tuesday. This is the strongest arctic push of the season thus 
far.

MTZ017>020-024-061-062-251800-
/O.UPG.KGGW.WC.Y.0010.000000T0000Z-171226T1900Z/
/O.NEW.KGGW.WC.W.0003.171225T1002Z-171225T1800Z/
/O.NEW.KGGW.WC.Y.0011.171225T1800Z-171226T1900Z/
Central and Southern Valley-Daniels-Sheridan-Western Roosevelt-
Richland-Northern Valley-Eastern Roosevelt-
Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, 
Scobey, Plentywood, Medicine Lake, Wolf Point, Poplar, Sidney, 
Fairview, Opheim, and Culbertson
302 AM MST Mon Dec 25 2017

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING...
...WIND CHILL ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO NOON
MST TUESDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 30 below zero
  to 45 below zero through this morning. Expect wind chills to
  range from 20 below zero to 40 below zero this afternoon 
  through Tuesday morning.

* WHERE...Portions of northeast Montana.

* WHEN...For the Wind Chill Warning, until 11 AM MST this morning.
  For the Wind Chill Advisory, from 11 AM this morning to noon MST
  Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.


$$

MTZ016-021>023-025>027-059-060-251800-
/O.CON.KGGW.WC.Y.0010.000000T0000Z-171226T1900Z/
Central and Southeast Phillips-Petroleum-Garfield-McCone-Dawson-
Prairie-Wibaux-Northern Phillips-Southwest Phillips-
Including the cities of Malta, Saco, Winnett, Jordan, Circle, 
Glendive, Richey, Terry, Wibaux, Whitewater, and Zortman
302 AM MST Mon Dec 25 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 40 below 
  zero.

* WHERE...Portions of northeast Montana.

* WHEN...Until noon MST Tuesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
1 follow-up statement
921 
WWUS45 KGGW 251738
WSWGGW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Glasgow MT
1038 AM MST Mon Dec 25 2017

...Very dangerous wind chills now impacting portions of northeast
Montana during Christmas holiday travel period...

.Arctic temperatures well below zero and winds around 10 mph will
lead to dangerous wind chills at times through at least early
Tuesday. This is the strongest arctic push of the season thus
far.

MTZ017>020-024-061-062-261100-
/O.CAN.KGGW.WC.W.0003.000000T0000Z-171225T1800Z/
/O.EXT.KGGW.WC.Y.0011.171225T1738Z-171226T1900Z/
Central and Southern Valley-Daniels-Sheridan-Western Roosevelt-
Richland-Northern Valley-Eastern Roosevelt-
Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, 
Scobey, Plentywood, Medicine Lake, Wolf Point, Poplar, Sidney, 
Fairview, Opheim, and Culbertson
1038 AM MST Mon Dec 25 2017

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON MST TUESDAY...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 40 
  below zero.

* WHERE...Portions of northeast Montana.

* WHEN...Until noon MST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MTZ016-021>023-025>027-059-060-261100-
/O.CON.KGGW.WC.Y.0010.000000T0000Z-171226T1900Z/
Central and Southeast Phillips-Petroleum-Garfield-McCone-Dawson-
Prairie-Wibaux-Northern Phillips-Southwest Phillips-
Including the cities of Malta, Saco, Winnett, Jordan, Circle, 
Glendive, Richey, Terry, Wibaux, Whitewater, and Zortman
1038 AM MST Mon Dec 25 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 35 
  below zero.

* WHERE...Portions of northeast Montana.

* WHEN...Until noon MST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this wind chill warning went out at Dec 24, 6:43 PM MST, 8 hours 19 minutes earlier.

Area forecast discussion, Dec 24, 6:43 PM MST, 8 hours 19 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
643 PM MST Sun Dec 24 2017

.DISCUSSION...

630PM UPDATE:
CHANGES TO THE FORECAST THIS EVENING WERE MINOR. SKY COVERAGE WAS
ADAPTED OVER THE NEXT 18 HOURS WITH THE LATEST MODEL INFORMATION
WIND FIELDS WERE UPDATED FOR ABOUT 6 TO 12 HOURS. HOURLY
TEMPERATURES ARE DROPPING ACROSS THE NORTH BUT HOLDING UP OVER THE
SOUTHWEST. THIS WILL LIKELY GIVE WAY LATER THIS EVENING SO HAVE
HELD ONTO OVERNIGHT LOWS. GAH

PREVIOUS FORECAST DISCUSSION:
...DANGEROUS WIND CHILLS TO IMPACT NORTHEAST MONTANA FOR
CHRISTMAS HOLIDAY TRAVEL PERIOD...

PESKY INTERMITTENT SNOW SHOWERS EMBEDDED WITHIN THE NW ALOFT WILL
CONTINUE THIS AFTERNOON AND THIS EVENING. AS SKIES EVENTUALLY
CLEAR TONIGHT THE COLDER TEMPERATURES WILL SPREAD FROM NORTH TO
SOUTH ACROSS THE AREA. EVEN WITH A LIGHT OR BREEZY WIND, WIND
CHILL CONCERNS ARE VERY REAL. GIVEN THE POSSIBLE IMPACTS WITH THE
OCCASIONAL BREEZY WIND HERE AND THERE, FELT IT WAS BEST TO
SUPPORT AND SUSTAIN THE WIND CHILL ADVISORY FOR ALL OF NE MONTANA.
THESE CONDITIONS ARE EXPECTED TO PERSIST OVER THE NEXT SEVERAL
NIGHTS. AN EXPANSION, IN TIME, OF THE ADVISORY MAY BE NEEDED.

ALSO TONIGHT, CONDITIONS COULD EASILY FAVOR SOME LAKE EFFECT
SNOWFALL TOWARD THE SE FROM FORT PECK LAKE FOR AT LEAST A FEW
HOURS. TRIED TO REPRESENT THAT IN THE FORECAST A BIT.

CHRISTMAS DAY THROUGH MOST OF THE WEEK, ACCUMULATING SNOW WILL BE
FAVORED OVER AND NEAR THE ROCKY MOUNTAIN RANGE. THE UPPER LEVEL
PATTERN AND FORCING WILL EVENTUALLY ALLOW THAT SNOW TO PUSH THIS
FAR NE, BUT NOT UNTIL LATER IN THE WEEK. MODELS ARE BEGINNING TO
CONVERGE AROUND GOOD AGREEMENT FOR A DESCENT SNOW STORM - UP TO 6
INCHES BY NEXT SAT/SUN. MORE DETAILS TO COME.        BMICKELSON

&&

.AVIATION...

FLIGHT CAT: MVFR/VFR

SYNOPSIS: Periods of mixed VFR/MVFR ceilings are expected across
area terminals interspersed by periodic cloud breaks. Mostly VFR
conditions will return Monday with clearing skies.

WIND: West or northwest at 5 to 15 kts through Monday... then
calming Monday night.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon MST Tuesday for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:02 AM MSTWind Chill AdvisoryGGWDaniels, Richland, Roosevelt, Sheridan, Valley57 hr

Nearby

Wind Chill Warnings in Montana, 2017Every wind chill warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.